Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 2, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jun 16, 2019, 2:58 PM PDT for Mono County, California. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2019, 2:58 PM PDT (21:58 UTC)
- Expired
- Jun 16, 2019, 4:30 PM PDT
- In force
- 92 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mono County, CA
The radar
The Reno radar (KRGX), 155 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 2006 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
435 WGUS55 KREV 162158 FFWREV CAC051-162330- /O.NEW.KREV.FF.W.0002.190616T2158Z-190616T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Reno NV 258 PM PDT Sun Jun 16 2019 The National Weather Service in Reno has issued a * Flash Flood Warning for... Central Mono County in northern California... * Until 430 PM PDT. * At 256 PM PDT, Doppler radar indicated thunderstorms producing heavy rain over the Boot Fire Burn, Highway 395 and Highway 108. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Devils Gate Summit, Junction U.S 395 And CA 108 (Sonora Junction) and Bootleg Campground. Excessive rainfall over the burn scar may result in debris flow moving across Highway 395 in the Walker River Canyon. The debris flow can consist of rock, mud, vegetation and other loose materials. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move away from recently burned areas. Life-threatening flooding of creeks, roads and normally dry arroyos is likely. The heavy rains will likely trigger rockslides, mudslides and debris flows in steep terrain, especially in and around these areas. && LAT...LON 3842 11935 3826 11929 3826 11954 3843 11952 $$ BB
1 follow-up statement
908 WGUS75 KREV 162253 FFSREV Flash Flood Statement National Weather Service Reno NV 353 PM PDT Sun Jun 16 2019 CAC051-162330- /O.CON.KREV.FF.W.0002.000000T0000Z-190616T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mono CA- 353 PM PDT Sun Jun 16 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR CENTRAL MONO COUNTY... At 348 PM PDT, Thunderstorms continue to produce heavy rain and hail along the Sierra Crest at Sonora Pass and Highway 108, while heavy rain has moved away from the Boot Fire Burn Scar along Highway 395 in the Walker River Canyon. Hail is covering the road over Sonora Pass and water and debris may flow over sections of Highway 108 between the Marine Base and Sonora Pass through 430 pm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Sonora Pass may be impassable over the next hour or two until the hail is cleared from the roadway. && LAT...LON 3842 11935 3826 11929 3826 11954 3843 11952 $$ BB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:09 PM PDT, 49 minutes earlier.
Area forecast discussion, Jun 16, 2:09 PM PDT, 49 minutes before
Area Forecast Discussion National Weather Service Reno NV 209 PM PDT Sun Jun 16 2019 .SYNOPSIS... Thunderstorms remain possible each day through Monday especially near high terrain. As the airmass dries out starting Tuesday with high pressure building overhead, temperatures trend upward and humidities drop. By Thursday, low pressure moving into the Pacific Northwest will result in cooling along with increased winds. && .DISCUSSION... * Changes: No meaningful changes to t-storm probabilities next couple days but have lowered temps a bit late week along with increasing winds Wednesday into Thursday. * Thunderstorms: With mix of instability and passing shortwaves, storms remain a good bet this afternoon/evening and again Monday before fading from view Tuesday onward as drier and more stable airmass moves in. Already some buildups over the high terrain and even some south of the Black Rock Desert. Latest SPC HREF guidance, which has performed decently, paints the typical areas for convection - Tahoe, Eastern Sierra, and high terrain of W Nevada plus some isolated cells downwind of Lassen Peak. Typical impacts anticipated: strong outflow winds to 50 mph, small hail, lightning, and localized flash flooding especially near burn scars. * Pattern Shift Late Week: Strong ridge works into the region Tuesday into Wednesday leading to hot temps but nothing excessive. Some heat health impacts are possible for sensitive groups and those outside for prolonged periods. Ensemble guidance continues to show fairly significant trough diving into the Pac NW starting Thursday leading to a breakdown of the ridge. Not enough moisture for storms but this will lead to an increase in winds Wednesday and Thursday. Localized fire weather concerns are possible for lower elevation areas where grasses have cured already. This trough will also swing a front through leading to a noticeable drop in temperatures. Latest MOS now showing mid-70s at RNO Friday. Wow! Not record low-max material but respectable. Troughiness hangs around much of the western US into early next week - remind you of May? March? February?? Ridges lately are having a tough time sustaining themselves for prolonged periods. So this pattern favors near to slightly below normal temps with periods of breezy conditions in our region into next week. -Chris && .AVIATION... Thunderstorms remain the primary aviation weather hazard through Monday. Terrain driven storms over the Sierra and nearby high terrain develop during the early afternoon hours each day the push off to the east/southeast into the evening. Typical hazards with strong outflow winds to 40 kts, small hail, lightning, and brief periods of MVFR conditions in heavy rain. SPC HREF guidance really hits the Eastern Sierra into Central Nevada today and again Monday with risks for storms. This seems reasonable and has been performing well recently. Rough probabilities of t-storm impacts including outflows at TAF sites look something like this: * RNO: Sunday 25%, Monday 5%, Tuesday 0% * CXP: Sunday 40%, Monday 10%, Tuesday 0% * TRK/TVL: Sunday 60%, Monday 15%, Tuesday 1% * MMH: Sunday 80%, Monday 65%, Tuesday 15% -Chris && .HYDROLOGY... * No big changes here. Latest river simulations are bringing Walker River to flood stage at Mason/Yerington a bit sooner than before. But those increased flows will be predicated on enough snowmelt. If t-storm coverage is dense enough clouds have inhibit melt enough to matter so the next couple days will be interesting to watch. * Peak flows on many rivers and streams are likely to occur Thursday- Friday, about a day or so after the hottest temps. Then flows will likely drop quite a bit if these cooler (or at least closer to normal) temperature scenarios pan out starting Friday. -Chris && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jun 16, 1:56 PM PDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service RENO NV 156 PM PDT Sun Jun 16 2019 CAZ071>073-NVZ002-003-170000- Lassen-Eastern Plumas-Eastern Sierra Counties- Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City- Minden Area- Including the cities of Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, and Virginia City 156 PM PDT Sun Jun 16 2019 ...Thunderstorms Developing Across the Sierra and Western Nevada... * Through 5 PM scattered thunderstorms will continue to develop across the Sierra and far Western Nevada. Some areas impacted include Lassen National Park, Portola, Truckee and Lake Tahoe, Mt Rose, Reno and Carson City, Minden, Bridgeport, Mono Lake, and Mammoth Lakes. Storms will be somewhat slow moving, generally to the east around 5 to 10 mph. * Impacts from storms will include: strong and erratic outflow winds to 50 mph, frequent lightning, small hail, periods of heavy rain, and rapid temperature drops. Localized flooding is possible if heavy rains persist enough, including mudslides near old burn scars. * With storms developing, NOW is the time to seek a safe sturdy shelter indoors or in a car, if you are outdoors hiking or on the lake. Lightning is a real safety hazard even if the storms are relatively weak, and can strike 5 to 10 miles away from the storm core. No place outdoors is completely safe from lightning. http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 3:14 PM PDT | Areal Flood Advisory | REV | Nevada | 2 hr |
| Jun 16, 4:25 PM PDT | Special Weather Statement | REV | Alpine | 65 min |
| Jun 16, 4:30 PM PDT | Flash Flood Warning | REV | Mono | 2 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.